MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD 42MM; PROSTHESIS, HIP, SMI-CNSTRIND, MTL/MTL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD 42MM; PROSTHESIS, HIP, SMI-CNSTRIND, MTL/MTL, RESURFACING
Model Number 74122542
Medical Device Problem Code Patient Device Interaction Problem (4001)
Health Effect - Clinical Codes Failure of Implant (1924); Injury (2348); No Code Available (3191)
Date of Event 11/15/2019
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported a right hip revision surgery due to a severe failure of the right total hip arthroplasty, advance alval (pseudotumor, aseptic lymphocytic vasculitic-associated lesion).
 
Additional Manufacturer Narrative
A1, b3 and d7 corrected.
 
Additional Manufacturer Narrative
It was reported that right hip revision surgery was performed.During the revision, all smith & nephew devices were removed.As of today, the implanted devices, all of which were used in treatment, and additional information have been requested for this complaint but have not become available.A review of the complaint history for the acetabular shell, threaded hole cover, hemi head modular sleeve, r3 liner, 30mm screw, 25mm screw and 20mm screw was performed using batch numbers in search of similar recurring reports for the products during their lifetimes no other similar complaints were identified for the acetabular shell, r3 liner, 30mm screw, 25mm screw and 20mm.Similar complaints have been identified for the hemi head and sleeve.However, as the device is no longer sold, no action is to be taken.In the absence of the actual devices, the production records were reviewed for the known devices reportedly involved in this incident.Review of manufacturing records did not reveal any waivers, concessions, manufacturing or material abnormalities that could have contributed to this issue.Review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.No additional risks were identified as result of the reported event and no further actions are required at this time.The available medical documents were reviewed.Based on the provided information, the reported intra-operative findings of alval type fluid and cyst may be consistent with and adverse reaction to metal debris but this cannot be confirmed based on the limited information provided.However, the surgeon did indicate that the acetabular component was ¿grossly malpositioned¿ vertical and overanteverted¿ which may also be a contributing factor.Without supporting post-primary radiographic images, lab/pathology results, and/or the analysis of the explanted components, the root cause of the reported clinical symptoms cannot be confirmed and it cannot be concluded that the reported clinical reactions were associated with a mal-performance of the implant.The patient impact beyond the revision and associated post-op pain cannot be determined, and the patient is reported as doing very well.Without return of the actual devices or further information we cannot further investigate or confirm the details supplied in this complaint.Based on the available information, the suggested root cause is improper loading due to the vertical and over-anteverted acetabular component.If the products or additional information become available in the future, this case will be reopened.No preventative or corrective action has been initiated as a result of this investigation.

Brand Name
HEMI HEAD 42MM
Common Device Name
PROSTHESIS, HIP, SMI-CNSTRIND, MTL/MTL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house
spa park
leamington spa CV31 3HL
UK  CV31 3HL
MDR Report Key9930145
Report Number3005975929-2020-00096
Device Sequence Number2733029
Product Code NXT
UDI-Device Identifier00885556070710
UDI-Public00885556070710
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2009
Device Explanted Year2019
Reporter Type Manufacturer
Report Source other
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/08/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number74122542
Device Catalogue Number74122542
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 03/07/2020
Supplement Date Received by Manufacturer07/20/2020
09/08/2020
Initial Report FDA Received Date04/06/2020
Supplement Report FDA Received Date07/21/2020
09/08/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71332520 REF SPHER HEAD SCREW 20MM 07LT14483; 71332525 REF SPHER HEAD SCREW 25MM 07KT13708; 71332530 REF SPHER HEAD SCREW 30MM 08GT21549; 71335554R3 3 HOLE ACET SHELL 54MM 09CM15477; 71336500 REF THREADED HOLE COVER 08JM06254; 71341154 R3 42MM ID US COCR LNR 54MM 0BNW20853; 74222200 MODULAR S PLUS 0MM 12/14 OBCW16015; 71332520 REF SPHER HEAD SCREW 20MM 07LT14483; 71332525 REF SPHER HEAD SCREW 25MM 07KT13708; 71332530 REF SPHER HEAD SCREW 30MM 08GT21549; 71335554R3 3 HOLE ACET SHELL 54MM 09CM15477; 71336500 REF THREADED HOLE COVER 08JM06254; 71341154 R3 42MM ID US COCR LNR 54MM 0BNW20853; 74222200 MODULAR S PLUS 0MM 12/14 OBCW16015
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age82 YR